Alert archive / Colorado / Dense Fog Advisories in 2021
Dense Fog Advisory 3, NWS Pueblo, CO
NWS Pueblo, CO issued this dense fog advisory at Feb 19, 2021, 3:49 AM MST for 5 counties in Colorado. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2021, 3:49 AM MST (10:49 UTC)
- Expired
- Feb 19, 2021, 8:49 AM MST
- In force
- 5 hr
- Issued by
- NWS Pueblo, CO
Counties Custer County, CO, El Paso County, CO, Fremont County, CO, Pueblo County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 72 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.8 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2376 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731 WWUS75 KPUB 191049 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 349 AM MST Fri Feb 19 2021 COZ083-085-086-191700- /O.NEW.KPUB.FG.Y.0003.210219T1049Z-210219T1700Z/ Canon City Vicinity/Eastern Fremont County- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- 349 AM MST Fri Feb 19 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM MST THIS MORNING... * WHAT...Visibility one to two miles in dense fog. * WHERE...Canon City Vicinity/Eastern Fremont County, Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet and Pueblo Vicinity/Pueblo County Below 6300 Feet Counties. * WHEN...Until 10 AM MST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Patchy freezing fog with localized slick conditions are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
2 follow-up statements
174 WWUS75 KPUB 191225 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 525 AM MST Fri Feb 19 2021 COZ083-085-086-191700- /O.CON.KPUB.FG.Y.0003.000000T0000Z-210219T1700Z/ Canon City Vicinity/Eastern Fremont County- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- 525 AM MST Fri Feb 19 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST THIS MORNING... * WHAT...Visibility one to two miles in dense fog. * WHERE...Southern El Paso County, Fremont County, and Pueblo County. * WHEN...Until 10 AM MST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Patchy freezing fog with localized slick conditions are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
568 WWUS75 KPUB 191549 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 849 AM MST Fri Feb 19 2021 COZ083-085-086-191700- /O.CAN.KPUB.FG.Y.0003.000000T0000Z-210219T1700Z/ Canon City Vicinity/Eastern Fremont County- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- 849 AM MST Fri Feb 19 2021 ...DENSE FOG ADVISORY IS CANCELLED... Dense fog has lifted and thinned out across southern El Paso, Pueblo and eastern Fremont counties this morning. Therefore the Dense Fog Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this dense fog advisory went out at Feb 18, 10:27 PM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Feb 18, 10:27 PM MST, 5 hours 22 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1027 PM MST Thu Feb 18 2021 .UPDATE... Issued at 1027 PM MST Thu Feb 18 2021 Updated the grids to have more widespread patchy fog in the forecast. Upper level clouds are expected to develop by the early morning, which will help the fog dissipate over El Paso County. I believe the fog will then concentrate over the lower Arkansas River Valley, dissipating by mid-morning. && .SHORT TERM...(This evening through Friday) Issued at 328 PM MST Thu Feb 18 2021 Currently...an upper level trough is currently departing into Kansas this afternoon, with broad northwesterly flow across Colorado. Satellite imagery shows popcorn convection, mainly over the Mountains, which matches up well with radar imagery. Locations over the Eastern Mountains and the Palmer Divide are likely seeing light snow. At this time, we are not expecting any snowfall accumulations. Temperatures have remained cold across the Plains, with teens to mid 20s. Satellite imagery also shows low stratus and potential fog along and north of the Arkansas River Valley, which has also helped keep temperatures on the colder side. Tonight...the upper level trough will continue east into the Missouri Valley. Flow aloft will transition from northerly to northwesterly by morning. Expect any snow showers over the Mountains to dissipate this evening. The exception will be the Central Mountains, where isolated snow showers will remain possible overnight. Any snowfall accumulations will be minor at less than 2 inches, mainly north of Cottonwood Pass. Across the Plains, mid and high level clouds will likely impact potential for fog development overnight. There may be patchy fog, given the snow on the ground, especially along the Arkansas River Valley. High clouds will limit the extent of the potential fog coverage. Temperatures will fall tonight into the teens along the Eastern Mountain lee slopes, with single digits are expected on the Plains. Friday...northwest flow aloft is forecast to continue through the day. This will keep isolated snow showers possible over the Central Mountains through the day. Additional snow accumulations should remain less than 2 inches north of Cottonwood Pass. Over the Plains, did cool temperatures off a bit, mainly up the Arkansas River Valley. Temperatures from Pueblo to Lamar will likely struggle to reach the upper 30s. Winds aloft are forecast to increase through the afternoon. This will likely lead to breezy conditions over the Mountains and gap wind prone areas along and west of I-25. Gusts to near 35 mph may be possible. This will also help these areas to warm nicely, with highs pushing the mid 40s to near 50. Mozley .LONG TERM...(Friday night through Thursday) Issued at 328 PM MST Thu Feb 18 2021 Friday night through Sunday... High pressure is going to dominate most areas until the next system approaches the CWA on late Friday night into early Saturday. This will begin to bring a slight chance of snow showers to the northern central mountains for Friday night as a weak upper level minor shortwave propagates over the region. The major shortwave further upstream will continue to advance towards the CWA and increase the chance of snow over the central mountains further south throughout the day on Saturday. The associated surface low pressure center with this system will eventually move out over the plains throughout the evening on Saturday and bring a chance of snow, especially along the I-25 corridor due to upslope enhancement with the low being positioned to the south. There will also be a chance of snow over the eastern plains as well, depending on the position of this low as it moves out over the plains. Latest GFS 12Z model run shows the center of the low moving out over southern Colorado into the northeast corner of New Mexico, and then advancing out towards the northeast quickly into the Texas panhandle and eventually into SE Kansas. The ECMWF older model run at 00Z does differ slightly with the position of this low pressure being slightly further to the north and then moving more eastward rather than southward over the southeastern plains of the CWA and into southwestern Kansas. However, the latest 12Z model of the ECMWF starts to agree more with the GFS in terms of the low moving further to the south and providing more upslope enhancement along the I-25 corridor. The latest GDPS (Canadian) model run has the low taking on a track more similar to that of the ECMWF model in the 00Z (older) run on Thursday. Positioning of this low center could determine which area of the plains sees snowfall and how much, although the low should propagate fairly quickly and therefore not expecting a significant amount of precipitation over this part of the region at this time. Most of the snowfall will occur over the northern central mountains initially, but with the ECMWF model, the southern mountains do not get nearly as much snowfall. The GFS model has the low pressure moving further south rather than east, which would produce a greater amount of snowfall for the southern mountains as well, especially over the Sangre de Cristo and Wet Mountains. Another impact with this system that is consistent with both models will be the winds, especially with the higher terrain. These winds will become very strong and gusty out the west as the trough approaches Friday night, strongest being over the northern central mountains. However, due to the differences with the position of the low, the GFS has the winds increasing strong out of the southwest over the southern mountains Saturday afternoon and also out of the south over the plains, especially for the eastern plains. The ECMWF model doesn't increase winds nearly as the GFS for the southern mountains and keeps the strong and gusty winds out over the eastern plains. Either way, this will produce a slight warm up for the plains, with some max temperatures on Saturday being over 50F over the southern plains in Las Animas and Baca Counties. Winds on the backside of this low will become very strong and gusty out of the north-northwest over the plains, especially over the northern and northeastern areas of the CWA. Snowfall with some wrap around moisture and upslope enhancement, or even a few lingering snow showers over the highest terrain, will continue into the morning hours on Sunday and clearing throughout the day with all precipitation exiting the entire CWA by Sunday afternoon. Winds will be more northerly on Sunday, so cooler max temperatures expected for the entire CWA. Conceptually, higher winds for Sunday over the northern plains on Sunday, appear to be below high wind warning thresholds at this time. This should continued to be monitored as there could be future model runs showing the pressure gradient further tightening and then this could become a concern, especially for possible fire criteria conditions. Sunday night through Tuesday night... Ridging will occur over the entire CWA going into Sunday night with clearing and colder low temperatures for Monday morning. The high pressure will strengthen and dominate the entire region with warmer and drier conditions until the early morning on Wednesday before the next major shortwave begins to influence the area. Strongest ridging will occur on Tuesday with max temperatures being above 60F for some locations in the plains, well above the seasonal average for this time of year. Wednesday through Friday... All deterministic models show consistency with another major shortwave impacting all of the CWA by later in the day on Wednesday and continuing through Thursday. However, they all differ slightly with the exact timing and position of the associated surface low pressure with this system. There is a general agreement with all of them that the low will be located over the central part of Colorado and slide southward, resulting in some cold air damming and the possibility of upslope enhancement. This will bring a greater chance of snow over all of the CWA, and potentially moderate amounts along the I-25 corridor. This system will have to be continued to be analyzed to see how much cold air and snow infiltrates the region, but as of now there is a general consensus with the models that this should exit the region by Thursday evening, with clearing and high pressure settling in throughout Thursday night into Friday. Steward && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 328 PM MST Thu Feb 18 2021 KALS...VFR conditions through the next 24 hours. Not anticipating fog overnight over the San Luis Valley. There may be some low stratus development overnight, but confidence is not overly high at this time. Northwesterly winds will increase on Friday afternoon, likely at around 12 kts. KCOS and KPUB...CIGS remain the big issue this afternoon, with stratus around 1 kft. VIS has improved to VFR at both terminals. For tonight, fog will be possible at KPUB with reduced VIS and CIGS with MVFR to IFR conditions. At this time, it does not look like KCOS will see fog. Fog development will be highly dependent on mid and high level clouds that are forecast to spread across Colorado. Northwesterly winds will increase Friday afternoon, with gusts to near 25 kts possible. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SKELLY SHORT TERM...MOZLEY LONG TERM...STEWARD AVIATION...MOZLEY
Hazardous weather outlook, Feb 18, 4:44 PM MST, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 444 PM MST Thu Feb 18 2021 COZ058>089-093>099-192345- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 444 PM MST Thu Feb 18 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Pacific weather system will move across the region late Saturday into early Sunday. This system will bring accumulating snow to the central mountains. It may also bring some light accumulations to the southwest mountains and the higher elevations of the Pikes Peak region. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed tonight. SKELLY/SKELLY
Nearby
Dense Fog Advisories in Colorado, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.